Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Wakefield, VA

March 21, 2012City of Emporia, Virginia

NWS Wakefield, VA issued this special weather statement at Mar 21, 2012, 5:13 PM EDT for City of Emporia, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2012, 5:13 PM EDT (21:13 UTC)
Expired
Mar 21, 2012, 6:15 PM EDT
In force
62 min
Issued by
NWS Wakefield, VA

County City of Emporia, VA

The radar

The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS81 KAKQ 212113
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT WED MAR 21 2012

VAZ079-080-087-088-212215-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
513 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORMS OVER NORTHERN GREENSVILLE AND BRUNSWICK 
COUNTIES... 

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF STRONG THUNDERSTORM OVER NORTHERN GREENSVILLE AND 
NORTHEAST BRUNSWICK COUNTIES MOVING WEST AT AROUND 10 MPH. THE 
STRONG THUNDERSTORMS WILL BE NEAR CALLAVILLE AT 515 PM 
EDT...WARFIELD AT 530 PM EDT...RAWLINGS AT 535 PM EDT.

WIND GUSTS TO 35 MPH...HEAVY RAIN...SMALL HAIL AND FREQUENT 
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER 
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS 
HAVE PASSED.

HEAVY RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE 
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN 
LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3684 7783 3696 7782 3696 7765 3690 7746
      3676 7753

$$

JFOSTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 4:01 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 21, 4:01 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED MAR 21 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THIS
EVENING...BECOMING FOCUSED IN SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA OVERNIGHT. SLIGHTLY DRIER AIR WILL OVERSPREAD THE
REGION THURSDAY AND FRIDAY...ALONG WITH VERY WARM TEMPERATURES.
A LOW PRESSURE SYSTEM WILL IMPACT THE REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AN UPPER LEVEL LOW CONTINUES TO ROTATE DIRECTLY OVER THE MID
ATLANTIC REGION THIS AFTERNOON AND WILL SLOWLY SHIFT SOUTHWARD
TONIGHT. THE BEST FOCUS FOR THUNDERSTORMS/CONVECTIVE ACTIVITY SO FAR
TODAY HAS BEEN NEAR THE BASE OF THE DRY SLOT SEEN ON WATER VAPOR
IMAGERY...WITH A SECONDARY FOCUS LOCATED WITH THE CENTER OF THE
CIRCULATION OVER NORTH CENTRAL VA. MEANWHILE...ABUNDANT LOW-LEVEL
MOISTURE AND DAYTIME HEATING HAVE WORKED IN TANDEM TO RESULT IN
PLENTY OF CUMULUS ACROSS THE REGION. ADDITIONALLY...THE COLD POOL
ALOFT WILL FURTHER DESTABILIZE THE ATMOSPHERE AND SCATTERED
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AS A RESULT. OVERALL
FLOW IS WEAK AGAIN TODAY...WHICH SETS THE STAGE FOR VERY SLOW-MOVING
STORMS THAT CAN PRODUCE HEAVY RAINFALL OF 0.25 INCHES AND UP OVER A
PROLONGED PERIOD OF TIME. THE THREAT FOR SEVERE WEATHER CONTINUES TO
BE RATHER LIMITED DUE TO THE WEAK FLOW ALOFT/LOW SHEAR...HOWEVER THE
UPPER COLD POOL SHOULD ACT TO SUPPORT A MARGINAL HAIL THREAT IN
ADDITION TO LOCALLY HEAVY RAIN/MINOR FLOODING DUE TO THE SLOW-MOVING
NATURE OF THE STORMS. CONVECTION THAT IS NOT ASSOCIATED WITH THE DRY
SLOT BASE OR THE CENTER OF THE UPPER LEVEL CIRCULATION WILL DIMINISH
AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING.

THE UPPER LOW WILL OSCILLATE SOUTHWARD OVERNIGHT. AS THE CENTER OF
CIRCULATION SHIFTS DOWN TOWARD THE EASTERN VA/NC BORDER...THIS WILL
PROVIDE A FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORM ACTIVITY
THROUGH TONIGHT IN EXTREME SOUTHEAST VA/NORTHEAST NC. LOCALLY HEAVY
RAINFALL/MINOR FLOODING WILL BE THE MAIN IMPACT UNDER ANY STORM
CORES. AREAS OF FOG ARE POSSIBLE LATE TONIGHT THROUGH THURSDAY
MORNING...ESPECIALLY IN LOCATIONS WHERE RAINFALL ENDS THIS
EVENING THROUGH AT LEAST A FEW HOURS PRIOR TO DAYBREAK. AT THIS
TIME DO NOT EXPECT WIDESPREAD DENSE FOG TO DEVELOP...HOWEVER THAT
DOES NOT MEAN THAT LOCALLY DENSE WILL NOT OCCUR. TRAVELLERS SHOULD
BE AWARE OF THE POTENTIAL FOR RAPID REDUCTIONS OF VISIBILITIES
DURING THE MORNING COMMUTE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE UPPER LOW WILL KEEP ON ITS SOUTHWARD TRACK AS THE UPPER RIDGE
AXIS FINALLY MOVES OVER THE MID ATLANTIC REGION THURSDAY. JUST
ENOUGH SHORTWAVE ENERGY AND MOISTURE GET SHUNTED TO THE SOUTH FOR
ANOTHER ROUND OF AFTERNOON SHOWERS/THUNDERSTORMS IN SOUTHERN
VA/NORTHEAST NC. FOG IS EXPECTED TO BE A REPEAT OFFENDER THURSDAY
NIGHT INTO FRIDAY MORNING BUT OVERALL COVERAGE IS ANTICIPATED TO BE
MUCH LESS THAN PREVIOUS MORNINGS. SIMILAR CONDITIONS ARE LIKELY
AGAIN ON FRIDAY WITH AFTERNOON SHOWER/STORM CHANCES. DAYTIME HIGHS
WILL INCREASE A FEW DEGREES EACH DAY...WITH FRIDAY POTENTIALLY BEING
THE WARMEST DAY OF THE WEEK. EXPECT HIGHS IN LOW TO MID 80S FOR
INTERIOR VA/NC AND UPPER 70S FOR COASTAL AREAS (INCLUDING THE LOWER
EASTERN SHORE).

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW THE UPR LOW CURRENTLY OVER THE SOUTHERN
PLAINS SLOWLY PUSHING EASTWARD THROUGH THE REST OF THIS WEEK AND
EVENTUALLY IMPACTING THE MID-ATLANTIC REGION THIS COMING WEEKEND.
MOISTURE ASSOCIATED WITH THIS SYSTEM SPREADS EAST AND INTO THE FA BY
LATE FRIDAY NIGHT...SO HAVE MAINTAINED POPS IN THE 30-50% RANGE
ACCORDINGLY (~50% FAR WEST). MODELS CONTINUE TO COME INTO BETTER
AGREEMENT ON TIMING/TRACK OF UPR LOW FOR THIS WEEKEND...WHICH NOW
LOOKS LIKE IT WILL MOVE INTO AND THRU THE MID-ATLANTIC STATES SAT
NIGHT AND SUNDAY BEFORE MOVING OFF THE COAST SUNDAY NIGHT. AS
SUCH...HAVE GONE WITH LIKELY POPS FOR SAT/SAT NIGHT (60%)...SOLID
CHC POPS SUNDAY (50%)...THEN TAPERED POPS OFF SUNDAY NIGHT AS THE
UPR LOW PULLS AWAY. DRY WX RETURNS ON MONDAY AND CONTINUES THROUGH
THE MIDDLE OF NEXT WEEK WITH SFC HIGH PRESSURE BACK IN CONTROL.
CONTINUED MILD THROUGH THE PERIOD WITH HIGHS GENERALLY IN THE
70S...EXCEPT SLIGHTLY COOLER FOR COASTAL AREAS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CU FIELD WILL CONTINUE TO EXPAND THIS AFTN AS SURFACE HEATING
INCREASES THE INSTABILITY THROUGH OUT THE AREA. SCT SHRA AND TSRA
ARE EXPECT LATER TODAY...BUT COVERAGE WILL BE WIDESPREAD SO DID NOT
HAVE ENOUGH CONFIDENCE TO PLACE PRECIP AT ANY TAF SITE. IF ANY
STORMS DEVELOP NEAR A TAF SITE...EXPECT WINDS TO GUST TO AROUND 30
KT WITH HEAVY RAIN AND VIS AOB 3SM. AFTER SUNSET THE STORMS SHOULD
DIE DOWN AS THE INSTABILITY QUICKLY DECREASES. WITH LIGHT S WINDS
AND A MOIST BOUNDARY LAYER...HEAVY FOG AND LOW STRATUS COULD FORM
EARLY THU MORNING. CONDITIONS WILL CLEAR THU MORNING INTO THE EARLY
AFTN AS MIXING TAKES PLACE.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE THU
AFTN...WITH FOG AND STRATUS POSSIBLE AGAIN FRI MORNING.

&&

.MARINE...
BENIGN WX PATTERN TO CONTINUE ACROSS THE WATERS THROUGH FRIDAY AS A
SFC RIDGE OF HIGH PRESSURE REMAINS ANCHORED ALONG THE MID-ATLANTIC
COAST. SIMILAR TO THE PAST FEW DAYS AREAS OF FOG WILL BE POSSIBLE
EARLY THURS MORNING. WINDS WILL BE SE TONIGHT BETWEEN 5-10 KT...THEN
WILL TURN SSW ON THURS AROUND 10KT. BY FRIDAY...WINDS REMAIN LIGHT
BUT DIRECTION WILL BE CHALLENGING AS A WEAK BACK DOOR FRONT PUSHES
SOUTHWARD INTO THE NORTHERN COASTAL WATERS BY AFTER NOON. EXPECTING
NE WINDS ACROSS THE NORTHERN COASTAL WATERS WITH S OR SE WINDS FOR
THE CHES BAY AND THE REST OF THE COASTAL WATERS/CURRITUCK SOUND.
SEAS REMAIN 2-3 FT AND WAVES IN THE BAY 1-2 FT THRU FRIDAY. A LARGE
AND SLOW MOVING LOW PRESSURE SYSTEM WILL IMPACT THE MARINE AREA THIS
WEEKEND...BRINGING A GOOD CHANCE OF SHWRS/TSTMS AND AN INCREASE IN
WINDS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...JDM
AVIATION...DAP
MARINE...JDM
Hazardous weather outlook, Mar 21, 3:55 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT WED MAR 21 2012

MDZ021>025-VAZ048-049-060>091-099-100-222000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-ACCOMACK-NORTHAMPTON VA-
355 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND LOCALLY HEAVY
RAIN.

AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT WITH SOME LOCALLY DENSE
FOG POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-222000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
355 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ092>098-222000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
355 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND LOCALLY HEAVY
RAIN.

PATCHY FOG IS EXPECTED TO DEVELOP IN AREAS WHERE RAINFALL ENDS
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Mar 21, 4:34 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT WED MAR 21 2012

NCZ017-VAZ098-212100-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
434 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORM MOVING INTO VIRGINIA BEACH BACK BAY AREA...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BACK BAY...OR ABOUT 6 MILES
NORTHWEST OF KNOTTS ISLAND...MOVING NORTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BACK BAY AT 455 PM EDT.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3648 7598 3649 7600 3652 7599 3655 7602
      3653 7602 3651 7602 3650 7603 3654 7611
      3675 7602 3671 7591 3669 7591 3662 7587
      3658 7587

05
Special weather statement, Mar 21, 4:45 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT WED MAR 21 2012

VAZ095-212145-
NORFOLK/PORTSMOUTH VA-
445 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORM MOVING INTO NORTFOLK/PORTSMOUTH...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM OVER DOWNTOWN PORTSMOUTH...MOVING
NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DOWNTOWN
NORFOLK AT 500 PM EDT...GHENT AT 505 PM EDT...NORVIEW AT 520 PM
EDT...WARDS CORNER AT 535 PM EDT...NORFOLK NAVAL AIR STATION AT 545
PM EDT.

EXPECT HEAVY RAINFALL...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3680 7630 3680 7635 3695 7636 3696 7634
      3694 7618

MMONTE
Special weather statement, Mar 21, 4:45 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT WED MAR 21 2012

VAZ095-212145-
NORFOLK/PORTSMOUTH VA-
445 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORM MOVING INTO NORFOLK/PORTSMOUTH...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM OVER DOWNTOWN PORTSMOUTH...MOVING
NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DOWNTOWN
NORFOLK AT 500 PM EDT...GHENT AT 505 PM EDT...NORVIEW AT 520 PM
EDT...WARDS CORNER AT 535 PM EDT...NORFOLK NAVAL AIR STATION AT 545
PM EDT.

EXPECT HEAVY RAINFALL...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3680 7630 3680 7635 3695 7636 3696 7634
      3694 7618

MMONTE
Special weather statement, Mar 21, 5:00 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT WED MAR 21 2012

MDZ021-022-212145-
DORCHESTER MD-WICOMICO MD-
500 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN DORCHESTER AND WESTERN
WICOMICO COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF DORCHESTER AND
WICOMICO COUNTIES AT 458 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTH AT 10 MPH.

* THESE STRONG THUNDERSTORMS WILL PRODUCE PEA SIZE HAIL.

* VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3856 7569 3847 7569 3846 7563 3834 7564
      3828 7579 3853 7599

DEROSA
Special weather statement, Mar 21, 5:10 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT WED MAR 21 2012

VAZ080-081-212145-
DINWIDDIE VA-PRINCE GEORGE VA-
510 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORM MOVING INTO WESTERN PRINCE GEORGE COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM NEAR RICHARD BLAND COLLEGE TO I 85 AND
ROUTE 460. THESE STORMS MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RICHARD BLAND COLLEGE AROUND 515 PM EDT.

EXPECT LOCALLY HEAVY RAINFALL...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3710 7724 3703 7739 3702 7753 3718 7754
      3723 7734

05
Special weather statement, Mar 21, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT WED MAR 21 2012

VAZ079-080-087-088-212215-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
513 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORMS OVER NORTHERN GREENSVILLE AND BRUNSWICK
COUNTIES...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM OVER NORTHERN GREENSVILLE AND
NORTHEAST BRUNSWICK COUNTIES MOVING WEST AT AROUND 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CALLAVILLE AT 515 PM
EDT...WARFIELD AT 530 PM EDT...RAWLINGS AT 535 PM EDT.

WIND GUSTS TO 35 MPH...HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

HEAVY RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3684 7783 3696 7782 3696 7765 3690 7746
      3676 7753

JFOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:25 PM EDTSpecial Weather StatementAKQAmelia65 min
Mar 20, 10:02 PM EDTSpecial Weather StatementAKQPowhatan58 min
Mar 20, 10:31 PM EDTSpecial Weather StatementAKQPowhatan44 min
Mar 20, 10:59 PM EDTSpecial Weather StatementAKQChesterfield46 min
Mar 20, 11:31 PM EDTSpecial Weather StatementAKQChesterfield, City of Richmond44 min
Mar 21, 12:06 AM EDTSpecial Weather StatementAKQHenrico, City of Colonial Heights, City of Hopewell, City of Petersburg39 min
Mar 21, 5:36 AM EDTDense Fog AdvisoryAKQAccomack, Amelia, Brunswick, Caroline, Charles City, Cumberland and 14 more4 hr
Mar 21, 3:01 PM EDTSpecial Weather StatementAKQGreensville59 min
Mar 21, 3:20 PM EDTSpecial Weather StatementAKQSouthampton40 min
Mar 21, 3:30 PM EDTSpecial Weather StatementAKQYork30 min
Mar 21, 3:32 PM EDTSpecial Weather StatementAKQCity of Virginia Beach28 min
Mar 21, 3:52 PM EDTSpecial Weather StatementAKQSussex23 min
Mar 21, 4:04 PM EDTSpecial Weather StatementAKQCity of Williamsburg56 min
Mar 21, 4:20 PM EDTSpecial Weather StatementAKQSussex55 min
Mar 21, 4:22 PM EDTSpecial Weather StatementAKQSussex53 min
Mar 21, 4:30 PM EDTSpecial Weather StatementAKQPrince George30 min
Mar 21, 4:32 PM EDTSpecial Weather StatementAKQJames City13 min
Mar 21, 4:34 PM EDTSpecial Weather StatementAKQCity of Virginia Beach26 min
Mar 21, 4:45 PM EDTSpecial Weather StatementAKQCity of Norfolk60 min
Mar 21, 5:10 PM EDTSpecial Weather StatementAKQCity of Petersburg35 min
Mar 21, 5:37 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia38 min
Mar 21, 5:58 PM EDTSpecial Weather StatementAKQDinwiddie62 min
Mar 21, 6:01 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Portsmouth, City of Virginia Beach59 min
Mar 21, 6:07 PM EDTSpecial Weather StatementAKQChesterfield, City of Colonial Heights, City of Petersburg23 min
Mar 21, 6:20 PM EDTSpecial Weather StatementAKQDinwiddie55 min
Mar 21, 6:30 PM EDTSpecial Weather StatementAKQChesterfield30 min
Mar 21, 7:02 PM EDTSpecial Weather StatementAKQHenrico, City of Richmond28 min
Mar 21, 7:14 PM EDTSpecial Weather StatementAKQKing William61 min
Mar 21, 7:55 PM EDTSpecial Weather StatementAKQHanover65 min
Mar 21, 4:33 PM EDTSpecial Weather StatementAKQWicomico27 min
Mar 21, 5:00 PM EDTSpecial Weather StatementAKQWicomico45 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.